National Alliance on Mental Illness
page printed from http://www2.nami.org/
(800) 950-NAMI; email@example.com
I have had depression since my early teens, which has been treated with antidepressant medication. I am now 30 years old and I would like to have children; however, I am worried about stopping my antidepressant. Do you have any advice?
By: Bridget A Bradley, PharmD, BCPP
This is a great and important question when considering starting a family. Depression during pregnancy can occur in up to two out of every 10 women. 1 A history of depressive episodes prior to becoming pregnant increases your risk of future depressive episodes.2 Treatment for depression includes psychotherapy and/or antidepressants, depending upon the severity of your symptoms. The most common antidepressants used for treatment are selective serotonin reuptake inhibitors (SSRIs) and serotonin norepinephrine reuptake inhibitors (SNRIs). The benefits and risks of antidepressant treatment during pregnancy must be carefully weighed against those associated with untreated depression. Risks of untreated depression in the mother include the continuation or recurrence of depressive symptoms, increased risk of poor prenatal care and miscarriage.1,2 The baby may experience an early delivery known as pre-term birth or a low birth weight. Antidepressant use during pregnancy have also been associated with low birth weight and pre-term birth.1
If depression is considered severe or thoughts of suicide are present the use of antidepressants is strongly encouraged.2 If the depressive episode is considered mild to moderate the use of treatment other than medication can be considered.2 For some women, it may be appropriate to stop the antidepressant during pregnancy. Before stopping a medication for depression, it is important to discuss this with a health care provider. If the previous depressive episodes were considered mild to moderate or there have been no symptoms for six months, it may be appropriate to stop the antidepressant.1,2 In most cases the medication dose will need to be slowly decreased to reduce the risk of side effects, collectively known as serotonin withdrawal symptoms. These symptoms include headache, dizziness, nausea and diarrhea. Return of symptoms of depression needs to be discussed with a health care provider.
This is an important decision and you need to gather as much information you can and consult with a doctor who is comfortable with this risk benefit assessment to help you make the best choice for yourself. Understanding your supports, stressors, past response to psychotherapy and medications in the past will help you make these decisions. It is also important to think about the post-partum period where the risk of recurrence of depression is higher.